Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Dermatology | Nursing | Pharmacy | Preventive Medicine | News

Back to Health News

FDA Warns of Skin-Numbing Drug Dangers

Last Updated: January 16, 2009.

 

Popular topical anesthetics can cause severe reactions when used improperly, agency says

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Popular topical anesthetics can cause severe reactions when used improperly, agency says.

FRIDAY, Jan. 16 (HealthDay News) -- The U.S. Food and Drug Administration on Friday warned consumers and health-care providers about serious and life-threatening risks associated with improper use of topical anesthetics available in over-the-counter (OTC) and prescription forms.

These skin-numbing products in cremes, ointments or gels contain anesthetic drugs such as lidocaine, tetracaine, benzocaine, and prilocaine that are used to desensitize nerve endings near the skin's surface. If used improperly, the FDA said in an agency news release, the drugs can be absorbed into the bloodstream and cause reactions such as irregular heartbeat, seizures, breathing difficulties, coma or even death.

Women considering using a topical anesthetic before a mammogram should talk to their physician first, the FDA said. The agency also recommended against using these products over large areas of skin, especially irritated or broken skin, and not to wrap the treated skin with dressings or apply heat to the treated area. Raising the skin's temperature, the agency said, increases the amount of anesthetic reaching the blood stream, and its effects can be unpredictable.

The FDA said it had received several "adverse events accounts" and reports of two deaths in women who had used topical anesthetics before laser hair removal.

The agency, which had issued a public health warning in February 2007 about the drugs, urged consumers to consider using topical anesthetics that contain the lowest possible amount of medication to relieve their pain and for health care professionals to consider alternative treatments when feasible.

More information

To read the full advisory, visit the U.S. Food and Drug Administration.

SOURCE: U.S. Food and Drug Administration, news release, Jan. 16, 2009

Copyright © 2009 ScoutNews, LLC. All rights reserved.


Previous: 'Hot' Toys May Not Be the Best Present Next: New Brain Hemorrhage Guidelines Stress Quick Action

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.